Gransnet forums

Health

Vaginal atrophy!! Please read if you have never heard of it.

(67 Posts)
Crafting Wed 17-Aug-16 22:12:30

There have been so many threads from women suffering with problems "down below", pain, discomfort, knicker problems, painful intercourse, dryness etc. who have never heard of Vaginal atrophy.

Until my GP mentioned it, it was something I had never heard of. I put up with months of discomfort and irritation and UTI symptoms before getting treatment. I now use a vaginal moisturiser daily and have not been troubled with UTIs or irritation for years.
As we get older, internal tissues dry up and just like our external skin needs some moisturising. I personally use Replens but I know there are many other similar products which can be bought over the counter. Your GP may also prescribe some hormone cream if needed.

Just hope this information might save someone going through all the problems I had just because I had never heard of vaginal atrophy and had no idea so many women suffered from it.

Iam64 Wed 17-Aug-16 22:18:54

Thanks for flagging this up. This week Ian Botham spoke about his experience of impotence, saying he did so to encourage other men to discuss it. I wish some equally well known woman would speak openly about vaginal atrophy. Those topics arent easy to talk about and to date, remain like a secret, hidden aspect of ageing.

kittylester Thu 18-Aug-16 06:24:07

There have been lots of previous threads on this as quite a few of us are sufferers.

My gp prescribes pessaries which come complete with a lovely blue 'applicator'. There was some discussion about further uses for them. Nelliemoser suggested using them as row markers in the garden.

whitewave Thu 18-Aug-16 06:49:11

grin

Liz46 Thu 18-Aug-16 06:51:23

Nelliemoser, I love that idea!

My GP prescribed hormone cream but I feel guilty about getting more on the NHS. I may try Replens. I would like to hear about other Gransnetters experiences.

Mamie Thu 18-Aug-16 07:07:31

I don't think you should feel guilty about getting hormone cream Liz46. VA can cause persistent thrush and UTIs which require much more medication. I found Replens completely useless, but have had topical oestrogen pessaries for five years now with no further problems.
Some figures suggest that it ultimately affects 40% of women so not surprising a lot of people suffer from it.
There have indeed been lots of previous threads including one discussing the NICE guidelines.

Iam64 Thu 18-Aug-16 07:56:49

I used the oestrogen pessaries for two years, brilliant. I then had a slight bleed so my GP took me off them and I'm back on Replens. I find it helps a lot with dryness but not with other issues.

Greyduster Thu 18-Aug-16 08:16:07

I have been thinking about Replens, but I had some misgivings with what I have read about it. I'd be interested to hear others' opinions on it. I was prescribed vaginal pessaries for a prolapse; they didn't help an awful lot with that but did help with the dryness. I do use lubricating gel which helps with discomfort, but I do think you need something that works higher up. I will probably go back to my GP and talk to her about it.

Luckygirl Thu 18-Aug-16 08:43:22

When I was prescribed hormone cream for dryness many years ago, all the cells down below that are oestrogen-sensitive swelled up hugely so it was like walking around with a cauliflower between my legs! - and as for sitting down!

BBbevan Thu 18-Aug-16 08:47:33

Luckygirl sorry but that made me laugh smile

kittylester Thu 18-Aug-16 09:21:52

And me*lucky*.

I think the pessaries are really good and replens is not for proper atrophy just for dryness.

I agree that going to the gp and saying that's what you think you have is a good idea. Mine was diagnosed by the practice nurse who was fed up of seeing me and my uni's! blush

It is a medical condition that will not be helped by lubrication.

gettingonabit Thu 18-Aug-16 09:24:09

luckygrin.

Not funny really.

I'd never heard of it until I saw it on here. I'm wondering if it's causing my OB. It certainly seems possible.

grandmaz Thu 18-Aug-16 15:44:49

Hello everyone - lots on here which has me nodding my head in agreement - the concerning thing for me is that I suffered UTI's regularly for over three years before a doctor at our practice suggested that VA might be the issue. I had been previously prescribed antibiotic after antibiotic to the point at which I thought I would never be off them.

Two weeks using Vagifem pessaries and I was fine and have been ever since - I use them short term for the odd flare and have been 98% fine for over five years.

But all those antibiotics...so uneccessary, as had I been correctly diagnosed with VA in the beginning, the repeated UTI's would in all likelihood not occurred, or at least not with such painful regularity.

I am surprised that modern doctors aren't better educated about this and that there is not more patient information 'out there' to enable women to raise the matter specifically, with their GPs when suffering with what appear to be back to back UTI's, at a 'certain age'.

imacmum Thu 18-Aug-16 18:54:31

Boots do something called moisture plus which come in packs of 10, using one a week or when needed seems to do the trick for me. I've never been offered anything by the doctor except Vagifem but as there are side effects, one of which is blood clots (rare) and there is a history on my mothers side, I haven't used them much

Crafting Thu 18-Aug-16 23:05:36

lucky grin sorry I know it's not funny but what a lovely description!

I have oestrogen cream which I use once a week which helps (well it helps on the occasions when it doesn't plop out in a great big dollop on the bathroom floor blush).

I too had loads of antibiotics for thrush and UTI's befor my GP thought to mentioned VA.

TriciaF Fri 19-Aug-16 11:08:33

That's what happened to me too Crafting. I've been on those pessaries or cream for years. At one point my Dr. said I should stop using them as they thought they were a risk to health. I came off for a few years but the UTIs returned and it was back to the antibiotics. So he said I could start again.
Which is more dangerous, overuse of antibiotics or a small amount of HRT?

DaphneBroon Fri 19-Aug-16 11:11:07

I have started a thread on UTI's on today's Woman's Hour - good info on pessaries etc there too.

clementine Fri 19-Aug-16 22:11:13

I replied on the UTI thread , Im similar to other posters, recurrent UTI's and cystitis , numerous antibiotics and a vicious circle began. I had a really bad one in April, I rang the surgery and couldt get appointment but the GP did ring me back and after I explained my symptoms, he prescribed Trimitoprim .

It worked ok but I happened to read about VA on a different forum, so when I felt better and stronger I booked an appointment to see my GP complete with all my research !! I needn't have worried, it was my own doctor and the first thing she said was " You have VA " I was so relieved she was prepared to acknowledge it just wasn't another UTI. She prescribed Vagifem pessaries , a two week loading dose, one each night, followed by a maintenance dose of one pessary x twice weekly. She also prescribed Sylk lubricant to be used daily. This apparently has replaced Replens.

So far, Ive been on it six weeks and initially I found even inserting the pessaries uncomfortable due to dryness but its much easier now. She also said the amount of Oestrogen was negligible , only about a tablet's worth of normal HRT in a year !! however the end result is excellent .

petra Fri 19-Aug-16 22:26:39

I've tried them all, nothing worked. The best treatment I ever had was a testosterone implant every 6 months. Had that for a couple of years and then they said they weren't doing it anymore. It made me feel wonderful. And no, I didn't grow a beard or moustache lol.

Nelliemoser Sat 20-Aug-16 00:15:52

There are several other threads on this delicate and uncomfortable condition.

Thank you Kitty wink

It was not just a moisturiser I needed either, without the vagifem I had discomfort walking and sitting down. In the couple of years they reduced the strength of the medication and it does still seem to work well.

dragonfly46 Sat 20-Aug-16 09:10:34

I was advised by my doctor not to keep using the hormone pessaries as I could be absorbing the hormone and it could cause uterine cancer.

Iam64 Sat 20-Aug-16 09:22:19

dragonfly - I posted earlier on this thread that I found the pessaries wonderful for several months. I then had a very light bleed which led my GP to take me off them and refer me off to Women's Health to make sure all was well. Thankfully, it was but I was sorry to come off the treatment which helped a lot.

Snowdrop Sat 20-Aug-16 09:26:53

I've suffered VA since coming off HRT and, for me, none of the topical solutions worked effectively enough to feel "normal". My then GP refused to put me back on HRT. I put up with this state of affairs for about 5 years until I saw an article in Good Housekeeping that NICE had reviewed the guidelines on HRT and that GPs are advised to prescribe again where appropriate. Armed with this and having Googled for anything further I went to see my GP, a lovely man- my previous GP having retired. He listened to me, really listened, took the time to talk through all the pros and cons and then prescribed HRT for me again. 5 months on and I feel amazing, and no VA- thank God! I know that HRT isn't for everyone and some women can't take it, but for me it is nothing short of life changing.

ClaraB Sat 20-Aug-16 09:31:02

I have found a product called Yes which has really helped with dryness.

Shelagh6 Sat 20-Aug-16 10:08:19

A quarter of an inch of Savlon every day is the answer!